Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 46, NWS Melbourne, FL

May 9, 20096 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 9, 2009, 4:30 AM EDT for 6 counties in Florida. It took effect at May 9, 2009, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2009, 4:30 AM EDT (08:30 UTC)
In effect from
May 9, 2009, 2:00 PM EDT
Expired
May 9, 2009, 8:00 PM EDT
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 090830
RFWMLB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
430 AM EDT SAT MAY 9 2009

FLZ041-044>046-053-058-144-100000-
/O.NEW.KMLB.FW.W.0046.090509T1800Z-090510T0000Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-OKEECHOBEE-
SOUTHERN LAKE-
430 AM EDT SAT MAY 9 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. 

RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 35 PERCENT FOR
4 TO 5 HOURS THIS AFTERNOON. MINIMUM RH VALUES AROUND 30 PERCENT
ARE FORECAST IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$

KELLY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 8, 9:29 PM EDT, 7 hours 1 minute earlier.

Area forecast discussion, May 8, 9:29 PM EDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
929 PM EDT FRI MAY 8 2009

.DISCUSSION...
CURRENT-OVERNIGHT...SURFACE HIGH PRESSURE RIDGING REMAINS OVER THE
SOUTH-CENTRAL PENINSULA THIS EVENING AND IS COMPLIMENTED BY BUILDING
RIDGING ALOFT. THE EAST AND WEST COAST SEA BREEZE BOUNDARIES MET
AGAIN LATE TODAY BUT SADLY NO PRECIPITATION WAS PRODUCED AS
CONDITIONS REMAIN VERY DRY & WARM ALOFT. LOWS WILL RANGE OVERNIGHT
FROM THE UPPER 60S TO LOWER 70S. NO CHANGES ANTICIPATED TO THE
CURRENT FORECAST PACKAGE.

THIS WEEKEND...(PREVIOUS)...LITTLE CHANGE IN THE WEATHER FROM TODAY
THRU THE WEEKEND AS THE SFC RIDGE REMAINS PARKED OVER CENTRAL
FLORIDA BRINGING HOT TEMPS AND DRY WEATHER. LOW LEVEL FLOW WILL BE
WEAK ENOUGH FOR SEA BREEZE DEVELOPMENT EACH AFTERNOON WITH E-W COAST
SEA BREEZE COLLISION EXPECTED OVER THE INTERIOR LATE AFTERNOON/EARLY
EVENING. MOISTURE VALUES CONTINUE TO LOOK UNIMPRESSIVE AND WITH
DEEPER SUBSIDENCE OVER THE AREA...EVEN ISOLATED SHOWER ACTIVITY IS
UNLIKELY ALONG THE SEA BREEZE BOUNDARIES. TEMPS WILL BE QUITE WARM
THIS WEEKEND UNDER MOSTLY/PARTLY SUNNY SKIES WITH HIGHS REACHING THE
UPPER 80S ALONG THE COAST TO LOW/MID 90S INLAND.

&&

.AVIATION...OCNL CIGS AOA FL070 WITH REMNANTS OF SEA BREEZE
COLLISION ACROSS CENTRAL FLORIDA THRU 09/03Z...OTHERWISE VFR AS
SKIES BECOME MOSTLY CLEAR.

&&

.CLIMATE...A RECORD WAS SET AT ORLANDO INTERNATIONAL AIRPORT THIS
AFTERNOON WITH A HIGH OF 96 DEGREES. THE PREVIOUS RECORD WAS 94
DEGREES SET IN 1975.

&&

.MARINE...OVERNIGHT-WEEKEND...S/SE WINDS 10-15 KTS AWAY FROM THE
COAST AND 5-10 KTS NEAR SHORE. SEAS MAINLY 2-3 FT NEAR SHORE AND 3-4
FT OFFSHORE IN AN EASTERLY SWELL. AN EASTERLY SEA BREEZE IS EXPECTED
EACH AFTERNOON THIS WEEKEND. AN ELEVATED RISK OF RIP CURRENTS
CONTINUES THIS WEEKEND AT AREA BEACHES.

&&

.FIRE WEATHER...THE RED FLAG WARNING VERIFIED NICELY THIS AFTERNOON
INTO EARLY EVENING WITH RHS FALLING TO BETWEEN 30 AND 35 PERCENT
FOR AROUND 4 HOURS INSIDE THE WARNING AREA AWAY FROM THE COAST.

(PREVIOUS)...THE OUTLOOK FOR THE WEEKEND IS A LITTLE TRICKER.
SOUTHWESTERLY FLOW IS NOT EXPECTED TO BE AS ROBUST ALOFT...ALLOWING
FOR A QUICKER INLAND PENETRATION OF THE EC SEA BREEZE IN THE
AFTERNOONS AND KEEPING RH VALUES FROM REMAINING AT CRITICAL LEVELS
FOR AN EXTENDED PERIOD. MIN RH VALUES OVER THE INTERIOR THIS WEEKEND
LOOK TO STILL REACH THE MID 30S WITH PERHAPS A FEW LOCATIONS SEEING
A FEW HOURS BELOW 35 PERCENT...BUT 4 HOUR DURATION IS NOT EXPECTED.
WILL FORGO A FIRE WEATHER WATCH AT THIS POINT. SFC/XPRT WINDS WILL
RANGE FROM S/SE SOUTH OF LINE FROM CAPE CANAVERAL AND ORLANDO...TO
S/SW NORTH OF THE LINE. WINDS WILL BE LIGHT DUE TO THE WEAK PGRAD
AND MAY RESULT POOR DISPERSION INDICES THRU SUN.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

AM...NONE.
&&

SEDLOCK/LASCODY
Hazardous weather outlook, May 8, 5:59 AM EDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
559 AM EDT FRI MAY 8 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
559 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
AN EAST SWELL PROPAGATING INTO THE SURF ZONE WILL PRODUCE A
MODERATE THREAT FOR RIP CURRENTS AT THE BEACHES OF EAST CENTRAL
FLORIDA.

...FIRE WEATHER IMPACT...
ABOVE NORMAL TEMPERATURES AND CONTINUED DRY AIRMASS WILL PRODUCE
LOW RELATIVE HUMIDITY AND A MODERATE FIRE DANGER ACROSS INTERIOR
SECTIONS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITY WILL PERSIST
OVER INTERIOR SECTIONS THROUGH THE WEEKEND. A BACKDOOR COLD FRONT
IS FORECAST TO BRING SLIGHTLY COOLER TEMPERATURES TUESDAY THROUGH
THURSDAY.

A MODERATE RIP CURRENT THREAT WILL PERSIST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.